Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Northern Indiana

July 20, 2003Kosciusko County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2003, 11:58 PM EST for Kosciusko County, Noble County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 11:58 PM EST (04:58 UTC)
Expired
Jul 21, 2003, 12:45 AM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Kosciusko County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 5 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:45 PM ESTSevere Thunderstorm WatchSPC5 hr
Jul 20, 11:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS53 KIWX 210458
SVRIWX
INC085-113-210545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1156 PM EST SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA

* UNTIL 1245 AM EST

* AT 1156 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  NORTHWEST OF TOPEKA TO 8 MILES WEST OF MILFORD...MOVING SOUTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE 
  THUNDERSTORMS...  
  SYRACUSE
  LIGONIER
  NORTH WEBSTER
  WOLCOTTVILLE
  ROME CITY
  ALBION
  KENDALLVILLE
  
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4126 8595 4144 8610 4146 8567 4155 8567
          4154 8519 4130 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM EST, 8 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM EST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUL 20 2003

FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...

THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET
ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT
AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600
IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO
-5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING.

OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING
THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT
AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION
FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT
WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A
CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD
BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50
POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP.
BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING
THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST
INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE
ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST
EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY
AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE
MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE
CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN
TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN
COUNTIES A CHANCE ON WEDNESDAY.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED
TO BE AROUND NORMAL.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 11:39 AM EST, 12 hours 19 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS.  AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA.  SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE.  HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA.  SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 20, 8:03 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0803 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    ELKHART                   IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0750 PM    3 N ELKHART               IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 20, 8:17 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0817 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    5 W EDWARDSBURG           MI   WIND DAMAGE
07/20/03   CASS                           POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 20, 8:44 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0844 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    CONSTANTINE               MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     LARGE TREE DOWN. BLOCKING
                                          ROAD. REPORTED BY 911
                                          DISPATCH.

WAMSLEY
Local storm report, Jul 20, 9:35 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0935 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    1 NW STURGIS              MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 20, 9:37 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    1 NW STURGIS              MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

0816 PM    CONSTANTINE               MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     LARGE TREE DOWN. BLOCKING
                                          ROAD. REPORTED BY 911
                                          DISPATCH.

0800 PM    ELKHART                   IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0750 PM    3 N ELKHART               IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0739 PM    5 W EDWARDSBURG           MI   WIND DAMAGE
07/20/03   CASS                           POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

0715 PM    NEW CARLISLE              IN   WIND DAMAGE
07/20/03   ST. JOSEPH                     NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY FIRE DEPARTMENT.

0652 PM    7 N KINGSFORD HEIGHTS     IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       TREE FELL ON HOUSE. BRANCH
                                          12 INCHES IN DIAMETER INTO
                                          HOUSE. REPORTED BY 911
                                          DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 20, 10:55 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    NILES                     MI   WIND DAMAGE
07/20/03   BERRIEN                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY SHERRIFS
                                          DEPARTMENT.

1030 PM    BUCHANAN                  MI   WIND DAMAGE
07/20/03   BERRIEN                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY SHERRIFS
                                          DEPARTMENT.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:06 PM ESTSevere Thunderstorm WarningIWXSaint Joseph39 min
Jul 20, 7:39 PM ESTSevere Thunderstorm WarningIWXElkhart66 min
Jul 20, 8:06 PM ESTSevere Thunderstorm WarningIWXWhitley54 min
Jul 20, 11:48 PM ESTSevere Thunderstorm WarningIWXElkhart57 min
Jul 21, 12:38 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Whitley67 min
Jul 21, 1:08 AM ESTSevere Thunderstorm WarningIWXWhite52 min
Jul 21, 1:14 AM ESTSevere Thunderstorm WarningIWXFulton31 min
Jul 21, 1:30 AM ESTSevere Thunderstorm WarningIWXKosciusko45 min
Jul 21, 1:38 AM ESTSevere Thunderstorm WarningIWXPulaski, Starke52 min
Jul 21, 3:12 AM ESTTornado WarningIWXCass33 min
Jul 21, 3:24 AM ESTSevere Thunderstorm WarningIWXMiami36 min
Jul 21, 3:39 AM ESTSevere Thunderstorm WarningIWXWabash51 min
Jul 21, 4:30 AM ESTFlash Flood WarningIWXAllen3 hr
Jul 21, 5:42 AM ESTSevere Thunderstorm WarningIWXBlackford33 min
Jul 21, 5:54 AM ESTSevere Thunderstorm WarningIWXJay36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.